Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 137, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 1998, 2:47 PM CDT for Vernon County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1998, 2:47 PM CDT (19:47 UTC)
- Expired
- Jun 25, 1998, 3:50 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Vernon County, WI
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1709 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS1 KLSE 251948 RRA SVRLSE WIC123-252050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 247 PM CDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERNON COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 350 PM CDT * AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GENOA...OR 15 MILES SOUTH OF LA CROSSE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWTON AND CHASEBURG BY 300 PM COON VALLEY BY 315 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:20 AM CDT, 12 hours 27 minutes earlier.
Area forecast discussion, Jun 25, 2:20 AM CDT, 12 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 AM CDT THU JUN 25 1998 TODAY/S PRIMARY CONCERN...THUNDERSTORMS. AS OF 07Z...DOPPLER RADAR INDICATED BOW ECHO HEADED TOWARD NORTHWEST WI...WHILE ANOTHER AREA OF STORMS CONTINUES PUSHING ACROSS CENTRAL WI. STORMS THAT HAD MOVED INTO IOWA FROM THE SOUTHWEST APPREARED TO BE WEAKENING AS SHOWN BY WARMING TOPS ON INFRARED SATELLITE IMAGERY. SURFACE LOW SITUATED IN NORTHWEST IOWA WITH WARM FRONT ACROSS SOUTHERN MN AND CENTRAL WI. 00Z ETA INDICATED SURFACE LOW WILL ADVANCE THROUGH SOUTHEAST MN TOWARD WESTERN WI...PUSHING WARM FRONT INTO NORTHEAST WI. STORMS EXPECTED TO EXIT THE FORECAST AREA THIS MORNING AS UPPER LEVEL ENERGY LIFTS ACROSS THE NORTHERN GREAT LAKES. THIS VERIFIED BY QPF IN BOTH ETA AND NGM...WHICH DIMINISHES RAINFALL AMOUNTS WITH TIME FROM WEST TO EAST. ALSO...CAP STRENGTHENS WITH 700 MB TEMPERATURES RISING TO 12C OVER NORTHEAST IOWA/SOUTHWEST WI AND UP TO 9C ACROSS NORTH CENTRAL WI. THIS SHOULD PRECLUDE AFTERNOON THUNDERSTORM DEVELOPMENT DUE TO STRONGLY CAPPED ATMOSPHERE. THOMPSON
In the hours before
Local storm report, Jun 25, 11:00 AM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM ROME WI WIND DAMAGE
06/25/98 ADAMS LARGE TREES WERE BLOWN
DOWN.
0220 AM MONDOVI WI WIND DAMAGE
06/25/98 BUFFALO A COOP OBSERVER REPORTED
LARGE TREES DOWN.
SHEALocal storm report, Jun 25, 11:00 AM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM ROME WI WIND DAMAGE
06/25/98 ADAMS LARGE TREES WERE BLOWN
DOWN.
0220 AM MONDOVI WI WIND DAMAGE
06/25/98 BUFFALO A COOP OBSERVER REPORTED
LARGE TREES DOWN.
SHEASpecial weather statement, Jun 25, 12:15 PM CDT, 2 hours 32 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261200- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING NATIONAL WEATHER SERVICE LA CROSSE WI 1215 PM CDT THU JUN 25 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING... THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND CENTRAL AND SOUTHWEST WISCONSIN THIS AFTERNOON INTO THE EVENING HOURS. HOWEVER IT APPEARS THE GREATEST THREAT OF SEVERE STORMS WILL BE EAST OF WISCONSIN RAPIDS TO LA CROSSE TO WATERLOO LINE. EAST OF THIS LINE THE AIRMASS IS VERY MOIST WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S. THE ATMOSPHERE ACROSS ALL OF THE AREA WILL BE QUITE UNSTABLE FOR THE AFTERNOON AND EVENING HOURS. AN UPPER LEVEL DISTURBANCE NEAR DULUTH MN IS LIFTING NORTHEAST ACROSS LAKE SUPERIOR. MID-LEVEL TEMPERATURES OVER THE AREA ARE WARMING AS THE DISTURBANCE MOVES AWAY FROM THE AREA. THE WARMER MID-LEVEL TEMPERATURES SHOULD KEEP THUNDERSTORMS ISOLATED TO SCATTERED ACROSS THE AREA LATER TODAY AND THIS EVENING. THE MAIN THREAT FROM ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... BUT AN ISOLATED TORNADO MAY STILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO THIS EVENING. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 57 min |
| Jun 24, 8:45 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 60 min |
| Jun 24, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 65 min |
| Jun 24, 9:19 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 61 min |
| Jun 24, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 65 min |
| Jun 24, 10:05 PM CDT | Tornado Warning | ARX | Buffalo | 60 min |
| Jun 24, 10:11 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 59 min |
| Jun 24, 10:26 PM CDT | Tornado Warning | ARX | La Crosse | 64 min |
| Jun 24, 10:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 59 min |
| Jun 24, 10:36 PM CDT | Tornado Warning | ARX | Trempealeau | 59 min |
| Jun 24, 11:02 PM CDT | Tornado Warning | ARX | Buffalo | 58 min |
| Jun 24, 11:06 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 64 min |
| Jun 24, 11:26 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 64 min |
| Jun 25, 1:00 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jun 25, 1:59 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 46 min |
| Jun 25, 1:15 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 45 min |
| Jun 25, 1:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 66 min |
| Jun 25, 3:48 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 57 min |
| Jun 25, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.